Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

April 8, 20204 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 2020, 8:16 PM EDT for 4 counties in Georgia. It was in force for 29 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 8:16 PM EDT (00:16 UTC)
Expired
Apr 8, 2020, 8:45 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Cook County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 9 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:23 PM EDTTSTM WND DMG1 Ene Ray City, GATREE ON HOUSE, POSSIBLE TORNADO.
Apr 8, 8:25 PM EDTTSTM WND DMG2 Ese Ray City, GATREES AND POWER LINES DOWN, LIGHT POLES SNAPPED. LIKELY TORNADO.
Apr 8, 8:25 PM EDTTSTM WND DMG2 S Ray City, GATREE ON HOUSE ON THIGPEN CIR.
Apr 8, 8:27 PM EDTTSTM WND DMG3 Wsw Meigs, GATREES AND POWERLINES DOWN NEAR ROYALS ROAD AND LEE ROAD. TORNADO POSSIBLE.
Apr 8, 8:29 PM EDTTSTM WND DMG2 Sw Meigs, GATREE ON HOUSE HIGHWAY 37 WEST. TORNADO POSSIBLE.
Apr 8, 8:30 PM EDTTSTM WND DMG1 W Lakeland, GANUMEROUS TREES DOWN AROUND THE BANKS LAKE AREA. ONE TREE IS ON THE DAM. LIKELY A TORNADO.
Apr 8, 8:30 PM EDTTSTM WND DMG1 W Lakeland, GATREE ON A HOUSE AT PINE ST. AND 3RD AVE. TORNADO POSSIBLE.
Apr 8, 8:30 PM EDTTSTM WND DMGLakeland, GALARGE TREE DOWN ON A POWER LINE.
Apr 8, 8:32 PM EDTTSTM WND DMG1 Se Lakeland, GASTEEPLE BLOWN OFF A CHURCH NEAR HIGHWAY 221.
Apr 8, 8:32 PM EDTTSTM WND DMGHansell, GATREES DOWN, POSSIBLE TORNADO.
Apr 8, 8:33 PM EDTTSTM WND DMG1 Sse Hansell, GATREES DOWN AT BURNT CHURCH ROAD. TORNADO POSSIBLE.
Apr 8, 8:33 PM EDTTSTM WND DMGLakeland, GATREES AND POWERLINES DOWN AROUND THE LAKESHORE DRIVE AREA AND TEMPLE STREET. TORNADO POSSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS52 KTAE 090016
SVRTAE
GAC019-075-173-185-090045-
/O.NEW.KTAE.SV.W.0057.200409T0016Z-200409T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
816 PM EDT Wed Apr 8 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cook County in south central Georgia...
  Southeastern Berrien County in south central Georgia...
  Lanier County in south central Georgia...
  Northeastern Lowndes County in south central Georgia...

* Until 845 PM EDT.

* At 816 PM EDT, a severe thunderstorm was located near Ray City, or
  7 miles south of Nashville, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lakeland, Nashville, Valdosta, Ray City, Moody Air Force Base,
  Meigs, Naylor, Courthouse, Greenwood, Barretts, New Lois, Hansell,
  Allenville, Stockton and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8313 3078 8314
      3109 8340 3121 8328 3111 8297 3087 8297
TIME...MOT...LOC 0016Z 295DEG 34KT 3110 8325 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
899 
WWUS52 KTAE 090033
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
833 PM EDT Wed Apr 8 2020

GAC075-090043-
/O.CAN.KTAE.SV.W.0057.000000T0000Z-200409T0045Z/
Cook GA-
833 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3086 8300 3085 8301 3085 8309 3084 8309
      3103 8324 3116 8313 3111 8297 3087 8297
TIME...MOT...LOC 0033Z 295DEG 34KT 3103 8308 

$$

GAC019-173-185-090045-
/O.CON.KTAE.SV.W.0057.000000T0000Z-200409T0045Z/
Berrien GA-Lanier GA-Lowndes GA-
833 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN BERRIEN...LANIER AND NORTHEASTERN LOWNDES
COUNTIES...

At 833 PM EDT, a severe thunderstorm was located over Lakeland,
moving southeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lakeland, Ray City, Moody Air Force Base, Meigs, Naylor, Courthouse,
Greenwood, Barretts, Hansell, Stockton and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3084 8309
      3103 8324 3116 8313 3111 8297 3087 8297
TIME...MOT...LOC 0033Z 295DEG 34KT 3103 8308 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:16 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 8, 7:16 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Tallahassee FL
716 PM EDT Wed Apr 8 2020

.AVIATION...
[Through 00Z Friday]

Thunderstorms will continue generally in the ABY to DHN area this
evening. Line of storms moving southward into the area is on a
weakening trend. While TSRA is mentioned in the TAFs by the time
the line to the north reaches ABY and DHN, it may be more SHRA
than TSRA. Expect LIFR to IFR cigs at TAF sites by morning.

&&

.PREV DISCUSSION [205 PM EDT]...

.NEAR TERM [Through Tomorrow]...

Popcorn showers w/ isolated thunder were developing this afternoon,
most vigorously along a surface trough near I-10 into the Wiregrass
region. This activity should continue to develop northwest into the
large scale ascent associated w/ an approaching mid-level shortwave.
Bulk Shear approaches 35 kts with Mixed Layer CAPE around 2k J/Kg,
so there is ample shear and instability for convection. Low to mid-
level lapse rates are steep with Downdraft CAPE up to 1k J/Kg, so
damaging wind gusts are the primary threat. Isolated large hail is
also possible given steep lapse rates as well in the hail growth
zone, especially associated with any storms with rotating updrafts.
The severe weather threat will increase generally north of I-10,
where the SPC risk increases from marginal to slight across the
northern tier of southwest GA counties. The severe weather threat
will increase after 4-5 PM ET and diminish around midnight.

For late tonight into Thursday morning, a Mesoscale Convective
System will approach from the northwest. Given earlier convection
this evening and appreciable Convective Inhibition, this activity
should diminish prior to reaching our northern counties in AL/GA.

A weak cold frontal passage will occur on Thursday with decreasing
chance of showers and increasing sunshine across AL/GA. Closer to I-
10, renewed showers and thunderstorms are likely in the afternoon,
some of which could be strong to severe.

.SHORT TERM [Thursday Night through Friday Night]...

The more active pattern will continue into the short term as another
upper level disturbance moves across the area Thursday night into
Friday. This will allow for 20-30% PoPs across the southern portion
of the CWA. Instability is limited. As this wave shifts east,
high pressure builds at the surface and conditions will be dry for
Friday night.

The big story for the short term will be the change in temperatures.
While highs tomorrow will reach into the 90s across portions of
our area, highs will be in the lower 70s on Friday. Lows will
mainly be in the 40s and 50s.

.LONG TERM [Saturday Through Wednesday]...

The long term looks to hold our most potent chance of severe weather
over the next week. A cut off upper level low across the southwest
CONUS will eventually progress eastward this week with the upper low
across western TX on Saturday. As this occurs, a surface low
develops across the Plains this weekend and lifts northward into the
Ohio Valley. There are still some timing differences in the
guidance with the GFS faster than the ECWFM. Overall though, a
warm front will setup across the southeast Saturday night into
Sunday putting the CWA in the warm sector. As the surface low
lifts northward, the cold front will move through the area Sunday
night into Monday. This system will not only give us the best
chance of rain over the next week, but also our best chance of
severe storms. CAPE will be sufficient with values around 1500
J/kg, however the shear values are more impressive with low level
shear of 30-35kts and deep layer shear of 50-65kts. This will
result in severe weather chances late in the weekend into early
Monday with tornadoes, damaging wind and hail all being possible.
As today is safe place selfie day today, it's a good time to find
your safe place with the upcoming severe event this weekend.

The cold front will linger across the southeast Big Bend area for a
few days, allowing for low end PoPs through much of the long term.
Temperatures will climb ahead of the front with high temperatures
back in the 80s beginning Sunday.

.MARINE...

Winds speeds will be around 15 knots for much of the remainder of
the week but increase to 20 knots ahead of a strong cold front that
will affect the marine area Sunday into Monday. With this event,
seas will increase 8-10 feet. Besides stronger winds and seas,
severe weather will be possible across the marine area Sunday into
Monday.

.FIRE WEATHER...

Outside of high dispersions, hazardous fire weather conditions are
not expected.

.HYDROLOGY...

Rainfall amounts will be light through the rest of the week, however
with a front moving through late this weekend into next week, rain
chances will increase. This front will stall out over the southeast
Big Bend area on Monday. Overall rainfall amounts will be in the
2-3 inch range with isolated higher amounts. A few rivers could
end up being pushed back up into action.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  91  59  71  49 /  10  50  20  30   0
Panama City   71  83  61  71  54 /  20  20  30  30   0
Dothan        69  85  57  71  46 /  40  20  30  20   0
Albany        69  86  58  70  46 /  50  20  20  10   0
Valdosta      69  88  58  70  46 /  40  40  20  20   0
Cross City    69  85  62  70  49 /  30  20  20  30   0
Apalachicola  71  81  62  70  56 /  10  10  20  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Fieux
MARINE...Fieux
FIRE WEATHER...LF
HYDROLOGY...Fieux

In the hours before

Special weather statement, Apr 8, 7:03 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 PM CDT Wed Apr 8 2020

ALZ068-FLZ007>011-082345-
Geneva AL-Central Walton FL-Holmes FL-Jackson FL-North Walton FL-
Washington FL-
603 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENEVA...WESTERN
JACKSON...NORTHERN WALTON...HOLMES AND NORTHERN WASHINGTON COUNTIES
UNTIL 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Geneva,
Marianna, Hartford, Slocomb, Samson, Eglin Air Force Base, Bradford,
Union, Liberty, Malone, Cottondale, Ponce De Leon, Alford, Caryville
and Wausau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 8604 3108 8549 3100 8549 3100 8512
      3059 8532 3066 8631
TIME...MOT...LOC 2303Z 275DEG 44KT 3098 8585
Special weather statement, Apr 8, 7:16 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
716 PM EDT Wed Apr 8 2020

GAZ127-129-145>147-090000-
Tift GA-Worth GA-Colquitt GA-Mitchell GA-Cook GA-
716 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COOK...NORTHEASTERN
MITCHELL...COLQUITT...TIFT AND SOUTHERN WORTH COUNTIES UNTIL 800 PM
EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Doerun, or 8 miles southwest of Sylvester, moving
southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tifton, Moultrie, Sylvester, Omega, Norman Park, Lenox, Poulan,
Doerun, Ty Ty, Phillipsburg, Unionville, Riverside, Schley, Berlin,
Funston, Sumner, Ellenton, Reed Bingham State Park, Minton and
Scooterville.

LAT...LON 3146 8337 3140 8337 3136 8343 3132 8344
      3129 8343 3104 8363 3104 8375 3140 8406
      3144 8402 3144 8400 3146 8400 3146 8398
      3148 8399 3155 8392 3148 8334 3147 8334
TIME...MOT...LOC 2316Z 304DEG 28KT 3144 8393

15-HARRIGAN
Special weather statement, Apr 8, 7:22 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
622 PM CDT Wed Apr 8 2020

ALZ068-069-FLZ011-082345-
Geneva AL-Houston AL-Jackson FL-
622 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA...
SOUTHEASTERN HOUSTON AND NORTH CENTRAL JACKSON COUNTIES UNTIL 645 PM
CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Graceville, moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cottonwood, Hartford, Slocomb, Malvern, Rehobeth, Madrid, Gordon,
Memphis, Pansey, Grangeburg, Garretts Crossroads, Lovetown, Dundee,
Southern Junction, Sealy Springs, Merritts Crossroads, Olympia Spa
Resort, Keytons, Browntown and Hodgesville.

LAT...LON 3111 8579 3117 8510 3115 8507 3098 8513
      3098 8551 3099 8550 3100 8551 3107 8551
TIME...MOT...LOC 2322Z 266DEG 47KT 3101 8555

15-HARRIGAN
Special weather statement, Apr 8, 7:51 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
751 PM EDT Wed Apr 8 2020

GAZ129-148-090015-
Berrien GA-Tift GA-
751 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR BERRIEN AND SOUTHEASTERN TIFT
COUNTIES UNTIL 815 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 11 miles northwest of Nashville, moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Enigma, Alapaha, Berrien Co A/P, Weber, Glory, Brookfield
and Bannockburn.

LAT...LON 3115 8311 3114 8317 3122 8334 3124 8333
      3125 8334 3125 8336 3126 8338 3137 8331
      3138 8342 3144 8339 3142 8314 3140 8314
      3139 8312 3136 8311 3133 8306 3130 8306
      3128 8304
TIME...MOT...LOC 2350Z 285DEG 47KT 3132 8339

15-HARRIGAN
Special weather statement, Apr 8, 8:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
803 PM EDT Wed Apr 8 2020

GAZ147-148-159>161-090045-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-
803 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR COOK...CENTRAL BERRIEN...
LANIER...NORTHERN LOWNDES AND NORTHEASTERN BROOKS COUNTIES UNTIL 845
PM EDT...

At 802 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Sparks to 7 miles west
of Adel. Movement was southeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Nashville, Lakeland, Adel, Valdosta, Hahira, Sparks, Ray City, I-75
At Exit 16, Moody Air Force Base, Remerton, Meigs, Cecil, Reed
Bingham State Park, Barretts, New Lois, Massee, Greggs, Hansell,
Allenville and Weber.

LAT...LON 3087 8297 3085 8305 3085 8309 3084 8309
      3078 8331 3084 8336 3085 8335 3087 8336
      3088 8340 3097 8349 3109 8357 3114 8356
      3115 8354 3118 8354 3134 8331 3126 8304
      3119 8305 3118 8297
TIME...MOT...LOC 0002Z 295DEG 40KT 3125 8323 3119 8336 3113 8356

15-HARRIGAN
Local storm report, Apr 8, 8:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     1 ENE SEALY SPRINGS     31.04N 85.29W
04/08/2020                   HOUSTON            AL   911 CALL CENTER

            NUMEROUS TREES AND A POWER LINE DOWN IN THE
            COTTONWOOD AREA.

&&

CJM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:03 PM EDTSpecial Weather StatementTAEBerrien, Cook, Lanier, Lowndes42 min
Apr 8, 8:25 PM EDTTornado WarningTAEBerrien, Lanier, Lowndes35 min
Apr 8, 8:44 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes16 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.